Pennsylvania, 2022

Flash Flood in Pennsylvania, August 21, 2022

August 21, 2022 · NWS PBZ · 1 event in 1 county or zone

Scattered thunderstorms developed in the afternoon as a result of heating beneath an upper-level trough. Fairly steep mid-level lapse rates combined with surface heating resulted in CAPE increasing to near 1000 J/kg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Scattered thunderstorms developed in the afternoon as a result of heating beneath an upper-level trough. Fairly steep mid-level lapse rates combined with surface heating resulted in CAPE increasing to near 1000 J/kg. Cells were generally quick-moving, but a multi-cell segment moving eastward was positioned just right such that localized flooding occurred in New Florence PA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 21, 6:36 PM EST, 3 hours 24 minutes earlier.

Area forecast discussion, Aug 21, 6:36 PM EST, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
736 PM EDT Sun Aug 21 2022

.SYNOPSIS...
Scattered showers and thunderstorms are possible through
Tuesday with warm temperatures.

&&

.NEAR TERM /THROUGH MONDAY/...
A buoyant/nearly saturated low-to-mid level layer with
traversing low pressure will continue to support widespread
showers and scattered embedded thunderstorms tonight. An
isolated severe incident is still possible given marginal deep-
layer shear, but overall instability is on the wane and locally
heavy rainfall will remain the overnight threat with convective
element progression inhibiting any widespread potential.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY/...
The upper trough will slowly transition over the region Monday
and complete the sfc cold frontal passage, starting a brief
period of slightly below average temperature. Showers and an
isolated thunderstorm will remain likely for much of the region
through Tuesday in part to vort advection on the backside of
the trough. The severe threat should be minimized given
excessive cloud cover minimizing instability.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Precipitation chances will dwindle by mid week as the trough
continues to track east and high pressure slowly builds in from
the west. Ensembles suggest a weaker upper pattern through this
period in part due to strengthening of the Atlantic ridge. Dry
weather and seasonable temperature is the likely result. Any
changes to precipitation chances later into the weekend will be
dependent on weak troughing dipping south through the Great
Lakes.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
MVFR and IFR will remain predominant crossing low pres and
associated convection tngt. Copious llvl moisture wl maintain
restrictions on Monday mrng.

.Outlook...
Periodic convection/restrictions are likely into mid week.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, Aug 21, 11:23 AM EST, 10 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1223 PM EDT Sun Aug 21 2022

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-509>514-221630-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
1223 PM EDT Sun Aug 21 2022

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...This afternoon and tonight.

Isolated to scattered severe storms are possible this afternoon and
evening. The main threat will be damaging wind gusts. Some heavy
rainfall that may lead to minor flooding is also possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Aug 21, 4:02 PM EST, 5 hours 58 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
502 PM EDT Sun Aug 21 2022

OHZ069-WVZ004-212130-
Monroe OH-Marshall WV-
502 PM EDT Sun Aug 21 2022

...A STRONG THUNDERSTORM WILL IMPACT EASTERN MONROE AND MARSHALL
COUNTIES THROUGH 530 PM EDT...

At 502 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of New Martinsville, moving northeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
New Martinsville, Woodsfield, Powhatan Point, Sardis, Clarington,
Cameron, Lynn Camp, Woodlands, Hannibal, Laings, and Proctor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3973 8113 3986 8099 3985 8082 3987 8079
      3974 8066 3972 8070 3972 8083 3971 8083
      3969 8086 3964 8087 3959 8098
TIME...MOT...LOC 2102Z 229DEG 14KT 3971 8098

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 21, 4:53 PM EST, 5 hours 7 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
553 PM EDT Sun Aug 21 2022

PAZ016-023-212230-
Jefferson PA-Indiana PA-
553 PM EDT Sun Aug 21 2022

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN INDIANA AND
SOUTHEASTERN JEFFERSON COUNTIES THROUGH 630 PM EDT...

At 553 PM EDT, Doppler radar was tracking a strong thunderstorm near
Punxsutawney, moving north at 20 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Reynoldsville, Sykesville, Falls Creek, Big Run, and Rossiter.

This includes Interstate 80 in Pennsylvania between mile markers 92
and 96.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4113 7880 4084 7881 4087 7894 4120 7887
      4118 7878
TIME...MOT...LOC 2153Z 195DEG 19KT 4093 7885

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 21, 5:50 PM EST, 4 hours 10 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
650 PM EDT Sun Aug 21 2022

WVZ012-021-509-212315-
Marion WV-Monongalia WV-Wetzel WV-
650 PM EDT Sun Aug 21 2022

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MONONGALIA...EAST
CENTRAL WETZEL AND NORTHWESTERN MARION COUNTIES THROUGH 715 PM EDT...

At 649 PM EDT, Doppler radar was tracking a strong thunderstorm near
Mannington, moving northeast at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Mannington, Fairview, Grant Town, Farmington, Blacksville,
Everettville, Baxter, Rachel, McCurdyville, Pentress, Burton, and
Crown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3963 8049 3972 8034 3972 8013 3957 8003
      3947 8038
TIME...MOT...LOC 2249Z 241DEG 9KT 3959 8036

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
Special weather statement, Aug 21, 6:27 PM EST, 3 hours 33 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
727 PM EDT Sun Aug 21 2022

OHZ041-050-PAZ020-021-029-WVZ001-220015-
Jefferson OH-Columbiana OH-Beaver PA-Allegheny PA-Washington PA-
Hancock WV-
727 PM EDT Sun Aug 21 2022

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN JEFFERSON...
SOUTHEASTERN COLUMBIANA...BEAVER...NORTHWESTERN WASHINGTON...
NORTHWESTERN ALLEGHENY AND HANCOCK COUNTIES THROUGH 815 PM EDT...

At 727 PM EDT, an area of strong thunderstorms near Weirton, is
moving northeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Moon Township, Weirton, Franklin Park, East Liverpool, Aliquippa,
Beaver Falls, Monaca, Wellsville, Robinson Township, Economy, Kennedy
Township, and Ambridge.

This includes the following highways...
  Interstate 79 in Pennsylvania between mile markers 63 and 75.
  Interstate 376 in Pennsylvania between mile markers 33 and 62.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4075 8022 4060 8007 4038 8014 4041 8065
      4053 8070 4074 8061
TIME...MOT...LOC 2327Z 223DEG 22KT 4047 8048

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
Special weather statement, Aug 21, 7:35 PM EST, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
835 PM EDT Sun Aug 21 2022

PAZ014-021>023-073-220115-
Armstrong PA-Butler PA-Westmoreland PA-Allegheny PA-Indiana PA-
835 PM EDT Sun Aug 21 2022

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN BUTLER...
SOUTHWESTERN INDIANA...NORTHEASTERN ALLEGHENY...NORTHWESTERN
WESTMORELAND AND SOUTHERN ARMSTRONG COUNTIES THROUGH 915 PM EDT...

At 834 PM EDT, strong thunderstorms were over Leechburg, or near
Vandergrift, moving northeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Vandergrift, Kittanning, Apollo, Shaler Township, Hampton Township,
New Kensington, Lower Burrell, Harrison Township, Arnold, Tarentum,
Natrona Heights, and Brackenridge.

This includes Pennsylvania Turnpike between mile markers 41 and 45.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4039 7941 4050 7954 4058 7978 4054 7997
      4090 7972 4085 7938 4071 7911
TIME...MOT...LOC 0034Z 211DEG 20KT 4063 7962

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

The radar

The Pittsburgh radar (KPBZ), 98 km away, was scanning. The volume nearest the first event began at 03:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Westmoreland

When
August 21, 10:00 PM EST to 11:00 PM EST
Where
Westmoreland County, New Florence to 1.15 mi SSW of New Florence
Cause
Heavy Rain
Reported by
State Official
Coordinates
40.380, -79.080

Heavy rain caused Route 711 in New Florence to become inundated with water and closed for flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2022Every state in 2022This day in weather historyWarnings in Pennsylvania, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1055371.